MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Model Number 74122154
Medical Device Problem Codes Degraded (1153); Biocompatibility (2886)
Health Effect - Clinical Codes Cyst(s) (1800); Infiltration into Tissue (1931); Pain (1994); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 04/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the patient underwent primary hip replacement on the left hip with bhr-tha implants on (b)(6) 2009.After this procedure, the patient has sustained unspecified troubles with the prosthesis.Her lab test results have shown elevated chromium and cobalt levels since (b)(6) 2017.According to a physical therapy progress note on (b)(6) 2021, the patient does not plan to have surgical intervention on the left hip prosthesis unless absolutely necessary.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent primary hip replacement and after this procedure, the patient has sustained unspecified troubles with the prosthesis.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup, hemi head and modular sleeve, and this failure will continue to be monitored for the acetabular cup.However, as the hemi head and modular sleeve are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified for the three devices concerned, and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the information provided, the clinical root cause of the pain, elevated metal ions and fluid collection cannot be confirmed.It cannot be concluded the reported events/clinical reactions were associated with a malperformance of the implant.No revision has been reported.The patient impact beyond the reported events cannot be determined with the provided information.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
It was reported that the patient underwent primary hip replacement and after this procedure, the patient has sustained unspecified troubles with the prosthesis.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup, hemi head and modular sleeve, and this failure will continue to be monitored for the acetabular cup.However, as the hemi head and modular sleeve are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified for the three devices concerned, and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the information provided, the clinical root cause of the pain, elevated metal ions and fluid collection cannot be confirmed.It cannot be concluded the reported events/clinical reactions were associated with a malperformance of the implant.No revision has been reported.The patient impact beyond the reported events cannot be determined with the provided information.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6.It was reported that the patient underwent primary hip replacement and after this procedure, the patient has sustained unspecified troubles with the prosthesis.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup, hemi head and modular sleeve, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified for the three devices concerned, and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It was reported that the patient underwent primary surgery of bhr tha hip implants on 01-feb-2009.The patient has not confirmed any revision surgery taking place due to an adverse event.The customer doesn¿t clearly state any adverse event resulted from the implants, she claims that misleading information was given to her.The patient outcome is unknown.Smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10: additional information was updated in b5 and h6 (health effect - impact code).
 
Event or Problem Description
It was reported that the patient underwent primary hip replacement on the left hip with bhr-tha implants on (b)(6) 2009.After this procedure, the patient has sustained unspecified troubles with the prosthesis.Her lab test results have shown elevated chromium and cobalt levels since (b)(6) 2017.The patient underwent a revision surgery of the left hip on (b)(6) 2023.It is unknown which devices were explanted.
 
Additional Manufacturer Narrative
It was reported that the patient underwent primary hip replacement and after this procedure, the patient has sustained unspecified troubles with the prosthesis.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup and this failure will continue to be monitored.Similar complaints have been identified for the hemi head and modular sleeve, as these devices are no longer sold, no further action is necessary.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified for the three devices concerned, and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the information provided the clinical root cause of the pain, elevated metal ions and fluid collection cannot be confirmed.It cannot be concluded the reported events/ clinical reactions were associated with a mal performance of the implant.Five weeks post revision, the patient had a dislocation with a closed reduction.However, it should be noted the manufacturer of the implants post revision is unknown.No further clinical assessment is warranted at this time.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Additional information: a2, d6b corrected data: b1, b2, b5, b7, d1, d2, d4 (catalog number, lot number, unique identifier (udi) #), d6b, d10, e1, g2, h6 (health effect - clinical code, medical device problem code).
 
Event or Problem Description
It was reported that, after the patient underwent bhr-tha on the left hip on (b)(6) 2009, the patient started to experience pain, stiffness, and walking difficulty, due to wear of the hemi head 48mm.Furthermore, this caused the lab test results to show elevated chromium and cobalt levels since (b)(6) 2017.The patient underwent a revision surgery of the left hip on (b)(6) 2023, where the hemi head 48mm and modular sleeve -4mm 12/14 were explanted.During the surgery significant myonecrosis and tenderness necrosis was identified with loss of insertion of the gluteus medius secondary to an infarction of the tendon and muscle.Significant debridement of the underlying joint was required to expose the prosthesis and to remove material debris and wear.Patient recovered well on floor post-operatively without complications.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent primary hip replacement and after this procedure, the patient has sustained unspecified troubles with the prosthesis.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup, hemi head and modular sleeve and this failure will continue to be monitored, although it should be noted that the head and sleeve are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified for the three devices concerned, and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the information provided the clinical root cause of the pain, elevated metal ions and fluid collection cannot be confirmed.It cannot be concluded the reported events/ clinical reactions were associated with a mal performance of the implant.Five weeks post revision, the patient had a dislocation with a closed reduction.However, it should be noted the manufacturer of the implants post revision is unknown.No further clinical assessment is warranted at this time.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6.It was reported that, after a left bhr total hip arthroplasty, the patient experienced pain, stiffness, walking difficulty, wear of the hemi head and elevated chromium and cobalt levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and head.This failure will continue to be monitored, although it should be noted that the head is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified for the three devices concerned, and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported dislocations with closed reductions and subsequent revision may be consistent with the massive abductor insufficiency, periprosthetic osteolysis, and/or pseudotumor.However, the clinical root cause of the massive abductor insufficiency, periprosthetic osteolysis, and pseudotumor cannot be confirmed.It cannot be concluded the reported events/clinical reactions were associated with a mal performance of the implant or an implant failure.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15997026
Report Number3005975929-2022-00493
Device Sequence Number20466559
Product Code KWL
UDI-Device Identifier00885556071847
UDI-Public885556071847
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/25/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/29/2013
Device Model Number74122154
Device Catalogue Number74122548
Device Lot Number08FW17378
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2022
Supplement Date Received by Manufacturer01/23/2023
02/17/2023
03/09/2023
04/05/2023
05/04/2023
06/07/2023
07/04/2023
07/04/2023
Initial Report FDA Received Date12/16/2022
Supplement Report FDA Received Date01/24/2023
02/21/2023
03/13/2023
04/05/2023
05/08/2023
06/12/2023
07/18/2023
08/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71356004/08MM06487/ANTHOLOGY SO POROUS SIZE 4; 74122154/08FW17482/ACETABULAR CUP HAP SIZE 48/54; 74222100/07LW14592/MODULAR SLEEVE -4MM 12/14; PN: 71356004 / LOT: 08MM06487; PN: 74122548 / LOT: 08FW17378; PN: 74222100 / LOT: 07LW14592
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age77 YR
Patient SexFemale